Alert archive / Kentucky / Flash Flood Warnings in 2008

Flash Flood Warning 9, NWS Jackson, KY

June 1, 2008Wayne County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 1, 2008, 5:46 PM EDT for Wayne County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2008, 5:46 PM EDT (21:46 UTC)
Expired
Jun 1, 2008, 8:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Wayne County, KY

The radar

The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 012148
FFWJKL
KYC231-020045-
/O.NEW.KJKL.FF.W.0009.080601T2146Z-080602T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
546 PM EDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 845 PM EDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FROM A THUNDERSTORM JUST NORTHWEST OF SUNNYBROOK...MOVING          
  SOUTHEAST AT 28 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS
  IN THE VICINITY OF SUNNYBROOK...MOUNT PISGAH AND POWERSBURG.

ABOUT ONE AND A HALF INCHES OF RAIN HAS RECENTLY FALLEN ACROSS THE 
AREA. AN ADDITIONAL ONE TO TWO INCHES IS EXPECTED DURING THE NEXT 
HOUR AS A STRONG THUNDERSTORM PASSES OVER THE AREA. THIS ADDITIONAL 
RAINFALL IN COMBINATION WITH EXCESSIVE RUNOFF WILL LIKELY LEAD TO 
FLASH FLOODING ACROSS THE AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL ALSO CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3665 8476 3661 8480 3662 8499 3673 8502
TIME...MOT...LOC 2146Z 297DEG 25KT 3668 8502

$$

RAY
1 follow-up statement
000 
WGUS73 KJKL 012240
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
638 PM EDT SUN JUN 1 2008

KYC231-020045-
/O.CON.KJKL.FF.W.0009.000000T0000Z-080602T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE KY-
638 PM EDT SUN JUN 1 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
SOUTHWESTERN WAYNE COUNTY...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL. THIS STORM 
WAS LOCATED 15 MILES SOUTHWEST OF MONTICELLO...MOVING SOUTHEAST AT 
20 MPH.

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3665 8476 3661 8480 3662 8499 3673 8502
TIME...MOT...LOC 2238Z 297DEG 25KT 3651 8462

$$

DUSTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:00 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 1, 3:00 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT SUN JUN 1 2008

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED

DIFFUSE COLD FRONT ALIGNED FROM WEST VIRGINIA THROUGH NORTHERN
KENTUCKY AND SOUTHERN INDIANA HAS BEEN SLOW TO MOVE TODAY. ISOLATED
STORMS CONTINUE TO FIRE WELL SOUTH OF THE COLD FRONT IN A MORE WEAKLY
CAPPED ENVIRONMENT. SOME OF THESE HAVE PULSED HIGH ENOUGH TO LIKELY
PRODUCE SMALL HAIL AND GUSTY WINDS. MEANWHILE BROKEN LINE OF
CONVECTION ASSOCIATED WITH THE FRONT IS CURRENTLY ENCROACHING THE
INTERSTATE 64 CORRIDOR. BETTER CORES HAVE BEEN IN WEST VIRGINIA WHERE
BETTER MID-LEVEL COOL AIR AS WELL AS BETTER CONVERGENCE ALONG THE
COLD FRONT EXISTS.

EXPECT THIS FRONT TO CONTINUE TO SAG SOUTH ACROSS EASTERN KENTUCKY
THROUGH TONIGHT...PROVIDING A FOCUS FOR AT LEAST ISOLATED SHOWER AND
THUNDERSTORM ACTIVITY THROUGH MAINLY THE EVENING HOURS. A FEW CORES MAY
APPROACH SEVERE LIMITS WITH HAIL IF THERE ARE ANY STORM INTERACTIONS
HOWEVER CURRENT HWO HANDLING THINGS FINE WITH GENERALLY SMALL HAIL
AND GUSTY WINDS EXPECTED WITH THE STRONGER CELLS. DECREASING
CLOUDINESS LATER TONIGHT SHOULD ALLOW SOME FOG TO FORM ONCE AGAIN.
THIS WILL BE LOCALLY DENSE IN ANY LOCATIONS THAT HAVE SEEN OR WILL
SEE THUNDERSTORMS.

WEAK AREA OF HIGH PRESSURE WILL ESTABLISH ITSELF ACROSS THE AREA
DURING THE DAY ON MONDAY...KEEPING THINGS DRY AND WARM. MEANWHILE OUT
IN THE PLAINS...LOW PRESSURE WILL BEGIN TO CONGEAL AND DEEPEN AS
A TROUGH MOVES IN FROM THE PACIFIC NORTHWEST. A DEVELOPING WARM FRONT
COULD BRING SOME ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY TO THE
AREA LATE MONDAY NIGHT INTO TUESDAY...HOWEVER MODELS HAVE CONTINUED
TO ADVERTISE BETTER FORCING NORTH OF THE OHIO RIVER SO WILL NOT RAMP
POPS UP ANY FURTHER FOR NOW.

BY TUESDAY NIGHT AND WEDNESDAY...THE FRONTAL BOUNDARY WILL BECOME MORE
SHEARED OUT...BUT LOOKS TO REMAIN WELL NORTH OF THE OHIO RIVER. MCS
ACTIVITY WILL LIKELY BE PLENTIFUL IN THE OHIO VALLEY ONCE AGAIN...SO
AREAS ALONG AND NORTH OF THE INTERSTATE 64 CORRIDOR WILL BE THE MOST
SUSCEPTIBLE FOR ANY COLLATERAL DAMAGE FROM THESE. INSTABILITY AND
WIND PROFILES BECOME MORE SUPPORTIVE OF SEVERE BY TUESDAY
NIGHT AND WEDNESDAY...HOWEVER GIVEN THE UNCERTAINTY OF THE WHERE THE
COMPLEXES WIND UP AS WELL AS ANY OTHER TRIGGERS...WILL NOT HIGHLIGHT
THIS THREAT IN THE HWO JUST YET. BY WEDNESDAY NIGHT...RIDGING ALOFT
WILL ENSUE AND SNUFF OUT ANY ISOLATED CONVECTION QUICKLY THROUGH THE
NIGHT.

.LONG TERM.../THURSDAY THROUGH SUNDAY/...UPDATED

RIDGING AND SUMMER-LIKE TEMPERATURES WILL GENERALLY DOMINATE THROUGH
THE REST OF THE WEEK. THE ONLY EXCEPTION WILL BE A WEAKENING COLD
FRONT THAT WILL THREATEN THE AREA FROM LATE FRIDAY NIGHT THROUGH THE
DAY ON SATURDAY.

&&

.AVIATION.../12Z TO 12Z/

IFR TO MVFR FOG IN THE VALLEY LOCATIONS SHOULD QUICKLY IMPROVE AROUND
13Z OR 14Z...THOUGH WITH RH STILL RATHER HIGH SOME HZ MAY LINGER.
OTHERWISE...AN ILL DEFINED COLD FRONT IS OVER THE REGION AND IT WILL
COMBINE WITH DAYTIME HEATING AND WEAK UPPER LEVEL DISTURBANCES TO
BRING SCATTERED SHRA/TSRA TODAY. HANDLED THIS WITH VFR CIGS WITH A CB
CLOUD GROUP AND VCSH...THOUGH LOCALLY BRIEF IFR OR LOWER IS POSSIBLE
UNDER ANY THUNDERSTORMS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM...GEOGERIAN
AVIATION...HAL
Hazardous weather outlook, Jun 1, 4:39 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
439 PM EDT SUN JUN 1 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
439 PM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE...MAINLY THROUGH THIS EVENING. A FEW OF
THESE MAY CONTAIN SMALL HAIL AND GUSTY WINDS. ADDITIONALLY...ANY
THUNDERSTORM WILL PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE FROM LATE MONDAY NIGHT THROUGH WEDNESDAY
NIGHT AND THEN AGAIN FROM FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL OR GUSTY
WINDS TONIGHT.

ABE/GEOGERIAN

In the hours before

Special weather statement, Jun 1, 12:44 PM EDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1244 PM EDT SUN JUN 1 2008

KYZ110-113-011700-
FLOYD-KNOTT-
1244 PM EDT SUN JUN 1 2008

...A STRONG THUNDERSTORM TO AFFECT CENTRAL FLOYD AND NORTH CENTRAL
KNOTT COUNTIES THROUGH 100 PM EDT SUNDAY AFTERNOON...

AT 1244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BOLYN...MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR PRICE AROUND 1250 PM EDT...DRIFT AROUND 1255
PM EDT...

IT WILL LIKELY PRODUCE SMALL HAIL...AND POSSIBLY GUSTY WINDS TO
AROUND 40 MPH.

HAL
Special weather statement, Jun 1, 3:44 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
344 PM EDT SUN JUN 1 2008

KYZ083-012000-
WAYNE-
344 PM EDT SUN JUN 1 2008

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN WAYNE COUNTY THROUGH
400 PM EDT SUNDAY AFTERNOON...

AT 344 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SUNNYBROOK...
MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL IS LIKELY WITH THIS STORM...WITH A POSSIBILITY OF GUSTY
WINDS UP TO 40 MPH.

HAL
Special weather statement, Jun 1, 5:20 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
520 PM EDT SUN JUN 1 2008

KYZ108-112-012200-
WOLFE-BREATHITT-
520 PM EDT SUN JUN 1 2008

...A STRONG THUNDERSTORM TO AFFECT WOLFE AND NORTHEASTERN BREATHITT
COUNTIES THROUGH 600 PM EDT SUNDAY EVENING...

AT 520 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST NORTHEAST OF
CAMPTON...MOVING SOUTHEAST AT 27 MPH.

THIS STORM WILL BE NEAR LANDSAW AROUND 525 PM EDT...LEXIE AROUND 530
PM EDT...UPPER GILMORE AROUND 535 PM EDT...ROSEFORK AROUND 540 PM
EDT...SHOCKEY AROUND 545 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF UP TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:11 PM EDTAreal Flood AdvisoryJKLWayne6 hr
Jun 1, 6:05 PM EDTSevere Thunderstorm WarningJKLFloyd, Magoffin, Pike55 min
Jun 1, 6:19 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley56 min
Jun 1, 6:29 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Perry46 min
Jun 1, 6:55 PM EDTSevere Thunderstorm WarningJKLJackson, Lee, Owsley, Rockcastle58 min
Jun 1, 6:57 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike33 min
Jun 1, 7:20 PM EDTSevere Thunderstorm WarningJKLPerry25 min

Nearby

Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.